Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 4, 1999, 1:52 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1999, 1:52 AM CDT (06:52 UTC)
- Expired
- May 4, 1999, 5:55 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 040652 FFWSGF KSC021-037-041055- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 152 AM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS * UNTIL 555 AM CDT * AT 149 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED FROM GIRARD AND PITTSBURG SOUTH TO COLUMBUS AND WERE MOVING NORTHEAST AT 30 MPH. DOPPLER RADAR WAS ESTIMATING BETWEEN ONE AND TWO INCHES OF RAIN WITHIN THE PAST HOUR FROM THESE STORMS. * AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE IN CHEROKEE AND CRAWFORD COUNTIES THROUGH 300 AM. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. FOSTER/SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 3, 8:00 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 3, 8:00 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 800 PM CDT MON MAY 3 1999 REGIONAL RADAR LOOP INDICATED SEVERE THUNDERSTORMS FROM THE DAKOTAS TO TEXAS. WORST STORM MOVING THROUGH SOUTHERN SECTIONS OF OKLAHOMA CITY AT THIS TIME. WATER VAPOR LOOP SHOWED SHORTWAVE FROM WESTERN NEBRASKA TO NORTH TEXAS AS THE CAUSE OF THE SEVERE WEATHER. SURFACE ANALYSIS INDICATED A SURGE OF 70+ DEWPOINTS TO CENTRAL OKLAHOMA WITH 60+ DEWPOINTS AS FAR NORTH AS OMAHA NEBRASKA. UNMODIFIED 00Z SPRINGFIELD SOUNDING WAS QUITE UNSTABLE WITH A LIFTED INDEX OF -7 AND CAPE OF 1900 J/KG. SLIGHT CAPPING INVERSION ALSO NOTED. MODIFYING THE SURFACE PARAMETERS FOR JOPLIN AND CHANUTE ERASED THE CAP AND PRODUCED CAPE VALUES FROM 2500 TO 3500 J/KG. EXPECT SOME STABILIZATION WITH LOSS OF HEATING BUT AIRMASS SHOULD NOT HAVE ANY TROUBLE SUPPORTING SEVERE CONVECTION WHEN THE FORCING ARRIVES. MOVEMENT OF STORMS IN WICHITA AND OKLAHOMA CITY AREAS NORTH NORTHEAST...WHICH WILL DELAY THE ARRIVAL IN SOUTHEAST KANSAS SOMEWHAT. DO NOT SEE THE NEED TO TINKER WITH CURRENT THINKING IN ZONES...BUT WILL CLEAN THEM UP BY REMOVING THE EVENING THUNDERSTORM WORDING. SUTTON
In the hours before
Special weather statement, May 3, 8:10 PM CDT, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 810 PM CDT MON MAY 3 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVERNIGHT INTO TUESDAY... TWO STORM SYSTEMS WILL AFFECT THE MISSOURI OZARKS AND SOUTHEAST KANSAS OVERNIGHT AND TUESDAY...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN. ONE PIECE OF UPPER LEVEL ENERGY WAS MOVING THROUGH NEBRASKA...KANSAS AND WESTERN OKLAHOMA THIS EVENING. SEVERE THUNDERSTORMS HAD DEVELOPED IN ADVANCE OF THIS SYSTEM FROM THE DAKOTAS TO SOUTH TEXAS. THESE THUNDERSTORMS WILL APPROACH SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI OVERNIGHT. ALTHOUGH THE LOWER ATMOSPHERE WILL STABILIZE SLIGHTLY AS TEMPERATURES FALL INTO THE 60S...SEVERE THUNDERSTORM DEVELOPMENT WILL STILL BE POSSIBLE OVERNIGHT. LOCATIONS WEST OF A NEVADA TO CARTHAGE AND PINEVILLE LINE ARE THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORM DEVELOPMENT...MAINLY BETWEEN THE HOURS OF MIDNIGHT AND 5 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP...WITH THE WIND PROFILE IN THE LOWER ATMOSPHERE FAVORABLE FOR TORNADOS. THE MAIN STORM SYSTEM WILL MOVE INTO THE SOUTHERN AND CENTRAL PLAINS TUESDAY...RESULTING IN A BETTER CHANCE OF SEVERE WEATHER ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THERE WILL LIKELY BE A LULL IN THE THUNDERSTORMS LATE TUESDAY MORNING...REDEVELOPMENT IS EXPECTED DURING THE AFTERNOON WITH THE STORMS EXPECTED TO LINGER INTO THE EARLY EVENING HOURS . AGAIN...HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS TUESDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY AND TUESDAY NIGHT. ALTHOUGH THERE HAS BEEN A PERIOD OF DRYING OVER THE PAST FEW DAYS... THE HEAVY RAINFALL MAY CAUSE FLOODING TO DEVELOP QUICKLY. SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST KANSAS AND IN EXTREME WESTERN MISSOURI OVERNIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION. SUTTON
Special weather statement, May 4, 12:02 AM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>095-101> 103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1202 AM CDT TUE MAY 4 1999 ...TORNADO WATCH IN EFFECT UNTIL 500 AM FOR SOUTHEAST KANSAS AS WELL AS PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 500 AM FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LAWRENCE MCDONALD MORGAN NEWTON POLK ST. CLAIR STONE VERNON INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...CAMDENTON...FORT SCOTT ...NEVADA AND PITTSBURG. STRONG TO SEVERE THUNDERSTORMS DEVELOPED IN KANSAS AND OKLAHOMA MONDAY EVENING. THESE STORMS WILL SPREAD INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. WHILE DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE SEVERE THUNDERSTORMS...THE POTENTIAL FOR TORNADO DEVELOPMENT CONTINUED. SOME OF THE STORMS IN NORTHEAST OKLAHOMA HAD PRODUCED TORNADOES MONDAY EVENING. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:32 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
| May 4, 1:12 AM CDT | Tornado Warning | SGF | Cherokee | 63 min |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| May 4, 11:24 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 61 min |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.